Ohio, 2019

Flooding in Ohio, February 20 to 21, 2019

February 20 to 21, 2019 · NWS RLX · 5 events in 4 counties and zones

A strong storm system moved out of the Plains into the Great Lakes on the 19th and 20th. Initially the precipitation started as a wintry mix, but accumulations were minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system moved out of the Plains into the Great Lakes on the 19th and 20th. Initially the precipitation started as a wintry mix, but accumulations were minor. Warmer air moved into the region through the night, with periods of moderate to heavy rainfall into the afternoon. Rainfall amounts ranged from 1 to 1.5 inches. This rain fell on already saturated soil and led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 9:27 AM EST, 1 hour earlier.

Area forecast discussion, Feb 20, 9:27 AM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
927 AM EST Wed Feb 20 2019

.SYNOPSIS...
Wintry precipitation to all rain, becoming moderate to heavy
this morning. Freezing rain along eastern slopes through this
afternoon. Moderate/heavy rain pose flooding threat.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Wednesday...Cancelled the remainder of the winter
weather advisories in place as the temperatures have climbed
above freezing. As for the Winter Storm Warning...temperatures
are still at or below freezing with moderate to heavy rainfall
pushing into the area. Expecting significant icing across
Pocahontas County with more than a quarter inch of ice possible and
an additional tenth of an inch will be possible across the rest
of the warning area.

Have also adjusted PoP with this forecast update based on latest
radar and meso-model trends.

As of 810 AM Wednesday...With temperatures now above freezing
across much of the region, have cancelled the winter weather
advisory for several zones. Will take a look at temperatures
across the Northern CWA when the next round of observations come
in at 9 am and should be able to cancel a few more advisories.

As 530 AM Wednesday...

Removed PoPs across extreme southwest VA and nearby portions of
WV per latest radar and high resolution models trends. Axis of
precipitation has focus more across southeast Oh and northeast
KY. Rest of forecast remains on track.

As of 243 AM Wednesday...

Widespread categorical PoPs coded with areas of precipitation
lifting north with a warm front through late Wednesday. Dual
Pol radar indicates precipitation type transition zone roughly
from Athens Ohio, southwest to Charleston, continuing east
through BKW. Have received wintry mix reports falling on pcpn
transition zone. Freezing rain will produce ice accumulations
exceeding a tenth of an inch along the eastern slopes of the
Appalachians, from Raleigh, north through Pocahontas and
Randolph counties where temperatures should remain below
freezing at least through 2 PM Wednesday. North of the
transition zone, light snow accumulations could be expected
ranging from a trace to 2 inches across portions of southeast OH
and northern WV. In addition, a trace or ice accumulations less
than a tenth of an inch can be expected on these areas.

Otherwise, areas of rain and sleet will transition into all
rain, becoming moderate to heavy at times overnight and
Wednesday. The threat for river flooding continues into late
Wednesday tonight. Model consensus suggest end of
precipitation by early Wednesday night spreading from west to
east exiting eastern mountains by 06-09Z Wednesday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 200 AM Wednesday...

Cold front will be to the east of the area at the start of the
period, with only light rain and areas of drizzle lingering
across the CWA, with drier air taking hold by later in the day
Thursday. Precipitation chances will increase again, mainly
across the south on Friday, as waves move along frontal
boundary, to the south of the CWA. This frontal boundary will
also begin a gradual progression northward into the CWA as low
pressure across the southwest U.S., and upper shortwave trough
strengthens and moves northeast into the region, bringing
another round of high moisture transport and precipitation to
the region by the weekend.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 AM Wednesday...

Another strong low pressure system will affect the area over the
weekend. As with current system expect strengthening low level
winds, and high moisture transport into the region, with PW
values rising into the 1.3 to 1.4 range by Saturday evening.
Based on low track, area of strongest forcing, and therefore
precipitation looks to occur mainly across the Mid Ohio Valley
counties. Period will need to be monitored for the possibility
of flooding issues.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 358 AM Wednesday...

Doppler radar shows axis of precipitation targeting southeast
Ohio this morning, while areas across extreme southwest VA and
nearby counties of WV became rain free early. High resolution
models in agreement with this lull in pcpn through at least 16Z.
Expect periods of IFR under moderate to heavy rain across
southeast OH, spreading east and north to include PKB through
mid morning.

Other sites will remain VFR/MVFR ceilings under periods of rain
through this afternoon or evening. Precipitation is expected to
end late tonight around 07Z Thursday. But IFR conditions will be
common along the higher elevations before pcpn ends.

The eastern slopes of the Appalachian could experience FZRA
under trapped surface cold air through around 18Z Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility conditions under moderate rain
may vary. Ceilings heights could vary on this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    M    H    H    H    H    M    M    L    L    L    H
HTS CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    L    M    M    M    M    H    H    M    L    H
EKN CONSISTENCY  H    H    M    M    H    H    M    M    L    H    H    M
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    M    H
CKB CONSISTENCY  M    H    M    H    M    L    H    H    H    H    H    L

AFTER 12Z THURSDAY...
IFR possible in rain beginning Friday night and continuing
through Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 7 PM EST this evening for WVZ520-
     522>524-526.
     Flood Watch through Thursday morning for WVZ005>011-013>020-
     024>033-039-040.
     Winter Storm Warning until 2 PM EST this afternoon for WVZ516-
     518.
OH...Flood Watch through Thursday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Thursday morning for KYZ101>103-105.
VA...Flood Watch through Thursday morning for VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/MPK
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Feb 20, 9:23 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
923 AM EST Wed Feb 20 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-211430-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Upshur-Barbour-
923 AM EST Wed Feb 20 2019

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, another system will bring additional rounds of heavy rain this
weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ516-518-211430-
Southeast Raleigh-Southeast Fayette-
923 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

In addition, rain, heavy at times, is expected to develop again
Friday evening and this weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ034-515-517-519-521-525-211430-
Wyoming-Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
923 AM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another system will bring rounds of heavy rain this weekend.
Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ520-522>524-526-211430-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
923 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Also, another system will bring additional rounds of heavy rain this
weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

Kistner

In the hours before

Local storm report, Feb 20, 9:12 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     FLOOD            PENNSBORO               39.28N  80.97W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            HIGH WATER REPORTED ALONG STATE ROUTE 74.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1900827

JS
Local storm report, Feb 20, 9:57 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            9 NE SANDYVILLE         38.98N  81.57W
02/20/2019                   JACKSON            WV   CO-OP OBSERVER

            UP TO ONE FOOT OF WATER IN SUBDIVISION 9 MILES NORTH OF
            SANDYVILLE.

&&

EVENT NUMBER RLX1900828

RG
Local storm report, Feb 20, 10:12 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            ELLENBORO               39.27N  81.06W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            WATER RESCUE

&&

EVENT NUMBER RLX1900829

RPY
Local storm report, Feb 20, 10:13 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            CAIRO                   39.21N  81.16W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            WATER COMING IN A RESIDENCE

&&

EVENT NUMBER RLX1900830

RPY
Special weather statement, Feb 20, 10:15 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
1015 AM EST WED FEB 20 2019

KYZ102-103-105-OHZ087-WVZ005>008-013>015-024>026-515-517-201815-
Boyd-Lawrence-Carter-Lawrence-Kanawha-Lincoln-Mingo-Wayne-Northwest
Fayette-Jackson-Northwest Raleigh-Boone-Mason-Logan-Cabell-Putnam-
1015 AM EST WED FEB 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
CARTER...LAWRENCE...SOUTHEASTERN LAWRENCE...KANAWHA...PUTNAM...
LINCOLN...WAYNE...SOUTH CENTRAL JACKSON...SOUTHERN MASON...CABELL...
MINGO...NORTHWESTERN RALEIGH...LOGAN...NORTHWESTERN FAYETTE AND BOONE
COUNTIES...

At 1014 AM EST, An area of rain showers were clustered 7 miles
southwest of Harts, or 13 miles northwest of Logan, moving northeast
at 40 mph.

Locations impacted include...
Charleston, Huntington, Nitro, Williamson, Madison, Louisa, Winfield,
Logan, Wayne, Hamlin, Proctorville, Blaine, Beech Fork State Park,
Cannonsburg, Grayson Lake State Park, Yatesville Lake State Park,
Jefferson, South Charleston, St. Albans and Dunbar.

This includes the following highways...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 123.
 Interstate 64 in Kentucky between mile markers 181 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 57.
 West Virginia Turnpike between mile markers 64 and 95.
 Route 119 between mile markers 1 and 80.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3871 8170 3810 8118 3755 8213 3765 8218
      3763 8219 3768 8230 3776 8231 3781 8240
      3795 8250 3795 8258 3789 8260 3788 8265
      3800 8294 3797 8301 3804 8300 3811 8289
      3815 8291 3820 8301 3818 8305 3825 8315
TIME...MOT...LOC 1514Z 239DEG 49KT 3794 8220

21
Special weather statement, Feb 20, 10:19 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 AM EST WED FEB 20 2019

WVZ008-015-016-018-027>032-039-040-517-519>523-525-526-201815-
Southeast Nicholas-Southeast Webster-Northwest
Randolph-Roane-Kanawha-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Southeast Randolph-Northwest
Fayette-Barbour-Calhoun-Jackson-Clay-Harrison-Northwest
Pocahontas-Taylor-Gilmer-
1019 AM EST WED FEB 20 2019

...AN AREA RAIN SHOWERS WILL AFFECT SOUTHERN CALHOUN...
RANDOLPH...NORTHEASTERN KANAWHA...UPSHUR...ROANE...WEBSTER...
SOUTHEASTERN JACKSON...BARBOUR...SOUTHEASTERN HARRISON...NORTHERN
POCAHONTAS...NICHOLAS...SOUTHERN
TAYLOR...GILMER...LEWIS...BRAXTON... CLAY AND NORTH CENTRAL FAYETTE
COUNTIES...

At 1017 AM EST, an area of heavy rain showers were clustered over
Clendenin, or 15 miles west of Clay, moving northeast at 40 mph.

Locations impacted include...
Elkins, Buckhannon, Grafton, Weston, Summersville, Philippi,
Fayetteville, Spencer, Glenville, Sutton, Clay, Audra State Park,
Webster Springs, Belington, Ansted, Clendenin, Gassaway, Addison
(Webster Springs), Mill Creek and Gauley Bridge.

This includes the following highways...
 Interstate 79 between mile markers 12 and 115.
 Interstate 77 in West Virginia between mile markers 126 and 129.
 Route 19 between mile markers 18 and 68.
 Route 33 between mile markers 1 and 35.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3879 7950 3874 7955 3804 8112
      3872 8168 3897 8084 3941 7990 3930 7989
      3929 7986 3924 7985 3923 7981 3913 7984
      3908 7978 3904 7978 3897 7951 3896 7935
TIME...MOT...LOC 1517Z 265DEG 79KT 3847 8136

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lawrence

When
February 20, 10:27 AM EST to February 21, 9:39 AM EST
Where
Lawrence County, 0.47 mi E of Glendale to 2.63 mi NW of Burlington
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.569, -82.741

Several roads were close due to flooding, including Route 93 near Pedro along Ellisonville Creek and State Route 775 along Long Creek.

Symmes Creek at Aid also flooded, closing parts of State Route 141. The stream gage near Aid showed the creek rose above its 19 foot bankfull level very early on the 21st. The creek crested at 19.3 feet just before sunrise, and returned to its banks by mid morning.

Flood, Gallia

When
February 20, 11:11 AM EST to 9:00 PM EST
Where
Gallia County, 5.07 mi WSW of Sand Fork to 2.94 mi SSE of Sand Fork
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.690, -82.466

Many roads were closed due to the flooding. This included State Routes 141, 218 and 775 near the Lawrence County line, as well as State Route 554 between Route 7 and 160. State Route 850 was also closed between Route 554 and 588.

Flood, Meigs

When
February 20, 2:28 PM EST to February 21, 1:16 PM EST
Where
Meigs County, 0.83 mi S of Sumner to 0.4 mi NNW of Five Pts
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.118, -81.922

The Shade River flooded near Chester, closing the Sugar Run Creek Bridge.

The river gage near Chester showed the Shade rose above its 17 foot bankfull level shortly after noon on the 20th. It crested just under 18 feet around sunrise on the 21st, and returned to its banks that afternoon.

Flood, Washington

When
February 21, 3:41 AM EST to 1:22 PM EST
Where
Washington County, 0.62 mi NW of Relief to 1.83 mi N of Lowell
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.587, -81.688

The Muskingum River flooded near Beverly, flooding low areas, farmland and several camps along the river.

The river gage at Beverly showed the river rose above its 29 foot flood stage early on the 21st. It crested just after sunrise at 29.3 feet and returned to its banks early that afternoon.

Flood, Washington

When
February 21, 5:40 AM EST to 11:15 AM EST
Where
Washington County, 0.96 mi N of Macksburg to 1.26 mi S of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.644, -81.471

The West Fork of Duck Creek flooded near Macksburg, causing high water in low spots along the river, including Broad Street.

The stream gage at Macksburg showed the creek rose above its 13 foot bankfull level before sunrise on the 21st. It crested just over 13 feet a few hours later, and returned to its banks by noon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799689, 799693, 799794, 799797, 799793.